A Preventable Tragedy?
I recently read the above article and as an Aerospace Medicine Physician and Aviation Medical Examiner (AME) it bothers me every time an accident occurs that is possibly preventable. In November of 2017, Roy Halladay crashed his Icon A5 and was recently found on autopsy to have a combination of multiple mood-altering medications in his system. Sadly, his story is not unique. Scanning the NTSB Aviation Accident database provides many examples of pilots who are found to have medications in their systems that make operating an aircraft very dangerous.
Whenever I have the chance, I discuss the potential downside of mixing medications and piloting an aircraft. With new pilots, I always warn them of the potential for prescription or over-the-counter medications to alter their sense of balance and/or their cognition and how it can negatively affect their ability to function properly. For many new pilots, the flight environment is new and they have no education or experience regarding physiologic responses. It is a prime moment in time to provide what could be life-saving information.
To enhance this point, I also warn them that flying an airplane is not like driving a car. Although both activities are governed by the same laws of physics, the dynamic environment of flight is much different than riding in a car. Subject matter experts know that our senses cannot be fully relied upon when flying an airplane. Your senses, even when not altered by medications, can be fooled by the involved dynamic forces.
The NTSB final report will bear out more details as to what were the contributing factors to Roy Halladay’s crash. It is possible that the medications in his system and/or other factors contributed to the accident. In this case, it appears there were more substances involved than over-the-counter medications, but that shouldn’t stop AMEs from continuing to provide education on the mixture of dangerous medications and flying.